Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jan 16, 2017, 9:33 PM EST for Kalamazoo County, Michigan. It took effect at Jan 17, 2017, 7:00 PM EST. It was in force for 42 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2017, 9:33 PM EST (02:33 UTC)
- In effect from
- Jan 17, 2017, 7:00 PM EST
- Expired
- Jan 19, 2017, 1:00 PM EST
- In force
- 42 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
966
WGUS83 KGRR 170233
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
933 PM EST MON JAN 16 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Grand River At Robinson Township affecting Ottawa COUNTY
.Ice continues to restrict the flow of the Grand River in Robinson
Township. While ice may melt later this week, rain will keep river
levels in minor flood stage. The river could drop below flood stage
later this week when ice melt or breakup occurs. The following forecast
is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC139-180433-
/O.CON.KGRR.FL.W.0003.000000T0000Z-000000T0000Z/
/RBNM4.1.MC.170112T2240Z.170121T1200Z.000000T0000Z.NO/
933 PM EST MON JAN 16 2017
The Flood Warning continues for
the Grand River At Robinson Township.
* UNTIL FURTHER NOTICE.
* at 8:12 PM Monday the stage was 13.4 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 13.8 feet by
Saturday morning.
* Impact, at 13.7 feet...Two houses in the Vanlopik subdivision begin
to be surrounded by water.
* Flood history, this crest compares to a previous crest of 14.2 feet
on Jan 16 2016.
&&
LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
4304 8591 4307 8610
$$
MIC077-180432-
/O.NEW.KGRR.FL.W.0004.170118T0000Z-170119T1800Z/
/VCKM4.1.ER.170118T0000Z.170118T0000Z.170118T1800Z.UU/
933 PM EST MON JAN 16 2017
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.0 feet
tomorrow evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$1 follow-up statement
093
WGUS83 KGRR 171650
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EST TUE JAN 17 2017
...The flood warning has been cancelled for the following river in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Following the rainfall on Monday and Tuesday, the Portage River is
expected to rise, but is no longer expected to reach minor flood
stage. The following forecast is based on observed and forecast 48
hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-171720-
/O.CAN.KGRR.FL.W.0004.000000T0000Z-170119T1800Z/
/VCKM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1150 AM EST TUE JAN 17 2017
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to stay below flood stage with a
maximum value of 4.9 feet this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
CASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 16, 6:57 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 16, 6:57 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
657 PM EST Mon Jan 16 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 318 PM EST Mon Jan 16 2017
Low pressure moving across northern Indiana will produce a mix of
rain, snow, sleet, and freezing rain tonight over southwest Lower
Michigan. Ice accumulations around a tenth of an inch are possible
tonight north of I-96. After the low moves by Tuesday, we'll see see
a couple of dry days. Temperatures will be above normal the rest of
the week with highs mainly in the 40s.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 318 PM EST Mon Jan 16 2017
Forecast concerns deal with p-type as low pressure moves across
Lower Michigan early Tuesday.
Radar continues to be active this afternoon with echos aoa 25 dbz
over the cwa. A mix of rain to the south and freezing rain/sleet in
the central/north will continue through tonight. Regional radar
shows a large area of pcpn extending from the low in northeast
Kansas east through Pennsylvania. We have quite a bit of pcpn to go
through yet. Local observations have climbed to 36 in Kalamazoo and
35 in Battle Creek. It's worth noting that MOS temps have been 2-5
degrees too high compared to actual temps this afternoon. As night
approaches we may see a degree or so decrease in temps and kept that
in mind as it related to current headlines. We have canceled the
freezing rain advisory in Allegan, Barry, and Calhoun counties as
temps there are the warmest. The remainder of the headlines are
unchanged. It's possible that additional counties may be canceled
this evening depending on temperature trends. Until then, thermal
profiles favor freezing rain and perhaps some sleet. One thing to
consider is that sfc/roadway temps will be a degree or two colder
than the standard asos/awos observation. Temps are progd to rise a
bit overnight and pcpn over most of the cwa will turn to rain. The
exception will be the far northeast counties where freezing
rain/sleet will linger into Tuesday morning.
Once the low moves across the southern cwa Tuesday morning, we'll
see pcpn end from northwest to southeast. Tuesday night through
Wednesday night look dry as high pressure moves over the Ohio
Valley.
.LONG TERM...(Thursday through Monday)
Issued at 318 PM EST Mon Jan 16 2017
Confidence is fairly high that the area will see a fairly mild
period through the long term by January standards, with a couple
better chances of rain through next Monday.
The mild air expected through the period results from the northern
branch of the upper jet remaining mainly north and west of the
CONUS. We will see an upper ridge controlling our weather initially,
bringing some sun and mild temps for Thu. A threat of some mainly
rain will come in later Thu night into Fri as the upper system
currently across the Four Corners region will lift up toward the
area. This will weaken as it moves toward the upper ridge in place.
It will draw some Gulf moisture north toward the area.
We will see a break in the better chances for rain then for much of
the weekend, before they move back in for early next week. The ridge
will re-establish itself over the area as a strong Pacific jet
brings a fairly large amplitude trough over the Western U.S.. This
will keep the mild air in over the area, with 50 degrees not out of
the question next weekend.
Rain chances will then move back in by Mon, as the next Wrn trough
lifts out of the wrn states and toward the area. This will bring
another surge of warm and moist air up from the Gulf.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM EST Mon Jan 16 2017
MVFR conditions will become IFR and LIFR tonight. Some freezing
rain will continue at GRR this evening but icing should not be
heavy. Isolated lightning strikes are also possible overnight
across southern Lower Michigan, but were not included in the TAFs
since the chances are expected to be low.
&&
.MARINE...
Issued at 318 PM EST Mon Jan 16 2017
The weak pressure gradient will continue through Wednesday resulting
in fairly light winds and low wave heights.
&&
.HYDROLOGY...
Issued at 122 PM EST Sat Jan 14 2017
Rivers are running above normal across the area due to rain, melted
snow and ice jams. The Grand River at Robinson Township has an
active warning for minor flooding. Multiple sites also have active
advisories. A period of colder than normal temperatures through the
weekend may allow river ice to thicken. Next week looks warmer than
normal with highs possibly reaching the 50s. This could melt the
river ice and allow the rivers to flush out.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freezing Rain Advisory until 2 AM EST Tuesday for MIZ050-056>059-
067.
Winter Weather Advisory until 9 AM EST Tuesday for MIZ037>040-
043>046-051-052.
LM...None.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...NJJ
AVIATION...Ostuno
HYDROLOGY...63
MARINE...04Hazardous weather outlook, Jan 16, 5:24 AM EST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 524 AM EST MON JAN 16 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 524 AM EST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HIGH WATER LEVELS WILL CONTINUE THROUGH TONIGHT AS A RESULT OF THE RECENT RAINFALL AND ICE IN THE RIVERS. ROADS WILL LIKELY BECOME SLICK AS THE DAY PROGRESSES...ESPECIALLY TO THE NORTHEAST OF A MUSKEGON TO LANSING LINE. PRECIPITATION WILL BE MOVING IN AND SOME OF IT WILL BE FREEZING RAIN. WHERE THE FREEZING RAIN PERSISTS UP TO A QUARTER INCH OF ICE COULD BUILD UP AND LEAD TO SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY REMAINING FREEZING RAIN SHOULD DIMINISH BY NOON. SLICK CONDITIONS COULD PERSIST ALONG WITH SOME POWER OUTAGES. THIS WILL BE MAINLY FOR THE REGION TO THE NORTHEAST OF A MUSKEGON TO LANSING LINE. THE WATER LEVEL IN THE RIVERS WILL REMAIN ELEVATED DURING THE PERIOD. A RISK FOR ICE JAM FLOODING WILL CONTINUE. ADDITIONAL RAINFALL INTO TUESDAY COULD CAUSE AN INCREASE THE IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-171030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 524 AM EST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 16, 7:33 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EST MON JAN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FREEZING RAIN 2 SSW CASCADE 42.89N 85.52W
01/16/2017 M0.10 INCH KENT MI ASOS
12 HOUR ICE ACCRETION AT GERALD R FORD
INTERNATIONAL AIRPORT.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 16, 7:39 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EST MON JAN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FREEZING RAIN 2 N EDGEMONT PARK 42.78N 84.60W
01/16/2017 M0.03 INCH CLINTON MI ASOS
12 HOUR ICE ACCRETION AT CAPITAL REGION
INTERNATIONAL AIRPORT.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 9:41 PM EST | River Flood Advisory | GRR | Kalamazoo | 36 hr |
| Jan 17, 4:07 AM EST | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more | 113 min |
| Jan 17, 11:30 AM EST | River Flood Warning | GRR | Clinton | 3 days |
| Jan 17, 12:15 PM EST | River Flood Advisory | GRR | Kent | 12 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.